New York, 2014

Tornadoes and Hail in New York, July 8 to 9, 2014

July 8 to 9, 2014 · NWS BGM · 29 events in 10 counties and zones

A strong upper level system moving across the region led to the development of numerous severe thunderstorms across central New York during the afternoon and evening hours of July 8th. With a tremendous favorable atmospheric wind pattern present, severe thunderstorms resulted in widespread wind damage along with several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong upper level system moving across the region led to the development of numerous severe thunderstorms across central New York during the afternoon and evening hours of July 8th. With a tremendous favorable atmospheric wind pattern present, severe thunderstorms resulted in widespread wind damage along with several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 2:00 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT TUE JUL 8 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT BRINGING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY
BECOME SEVERE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
WEDNESDAY UNTIL A SECOND COLD FRONT MOVES THROUGH THE AREA
DIMINISHING THE CHANCE FOR SHOWERS LATE WEDNESDAY AFTERNOON. HIGH
PRESSURE WILL DOMINATE THE AREA THURSDAY AND FRIDAY WHICH WILL
BRING QUIET WEATHER BACK TO CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
140 PM EDT UPDATE...
SEVERE THUNDERSTORM WATCH 403 HAS BEEN ISSUED...
THE POTENTIAL FOR SEVERE WEATHER CONTINUES TO LOOK GOOD THIS
AFTERNOON AND EVENING... THUS A SEVERE WEATHER WATCH HAS BEEN
ISSUED FOR PORTIONS OF NE PA AND CNTRL NY. STRONG WINDS APPEARS
THE BE THE MAIN THREAT. STILL CAN NOT RULE OUT AN ISOLATED
TORNADO. HAIL AROUND 1 INCH IN DIAMETER CAN BE EXPECTED AS WELL.
PREVIOUS FORECAST HOLDS GOOD AS WE NOW HAVE 1000-1500 J/KG SBCAPE
ACROSS THE REGION. FOR MORE INFORMATION ABOUT THE SITUATION PLEASE
READ PREVIOUS DISCUSSION BELOW.

1045 AM EDT UPDATE...
UNSETTLED WEATHER IS EXPECTED TODAY ACROSS PORTIONS OF NY AND PA.
THE UPPER LEVEL TROUGH CENTERED OVER WI WILL DEEPEN AND SHIFT EAST
THIS AFTERNOON. AS THIS OCCURS THE WINDS NEAR AND AROUND THE BASE
OF THE TROUGH WILL STRENGTHEN. THIS WILL RESULT IN THE ALREADY
STRONG SHEAR THROUGH THE ATMOSPHERE TO STRENGTHEN. THIS MORNING
0-6KM BULK SHEAR VALUES ARE AROUND 40 KNOTS. AS THE TROUGH
STRENGTHENS AND MOVES EAST IT WILL RESULT IN 0-6KM BULK SHEAR TO
INCREASE TO 60 KNOTS OR GREATER.

A POTENT VORT MAX WILL BE EJECTED OVER THE REGION BETWEEN 18Z-00Z
TONIGHT WHICH IS THE EXPECTED UPPR LVL TRIGGER FOR DEVELOPMENT
TODAY. ATTENDANT WITH THIS VORT MAX WE WILL BE IN THE RIGHT REAR
QUADRANT OF THE UPPR LVL JET. THUS... WE WILL HAVE EXCELLENT UPPER
LEVEL DYNAMICS TO HELP THE CONTINUATION OF CONVECTION.

THE MAGNITUDE OF THE SHEAR THROUGH A DEEP LAYER OF THE ATMOSPHERE
INCREASES CONCERNS FOR A STRONG CONVECTIVE WIND EVENT TO DEVELOP
LATE THIS AFTERNOON/EARLY EVENING. SINGLE CELLS MAY DEVELOP EARLY
ON IN THE EVENT... BUT THE OVERALL PROGRESSION OF THE CONVECTION
IS EXPECTED TO BE LINEAR/BROKEN LINEAR AND POSSIBLE A DERECHO
EVENT.

LOTS OF SUNSHINE IS PRESENT THIS MORNING OVER NE PA AND CNTRL NY.
EXPECT A MODERATE CU FIELD TO DEVELOP THIS AFTERNOON AS
INSTABILITY IS PRESENT. BUT... DO NOT EXPECT CU TO BECOME SO DENSE
THAT IT OVER POWERS THE BOUNDARY TO BECOME VERY UNSTABLE THIS
AFTERNOON/EARLY EVENING. SB CAPE IS STILL EXPECTED AS PREVIOUSLY
THOUGHT TO RANGE FROM 1000-1500 AND SOME REGIONS GREATER.

WITH ALL THE MENTIONED SAID. EXPECT WINDS TO BE THE MAIN THREAT...
HOWEVER CAN NOT RULE OUT THE DEVELOPMENT OF TORNADOES ALONG THE
INITIAL DEVELOPMENT. HAIL MAY BE POSSIBLE AS WELL BUT EXPECTED TO
BE GREATER THAN AN INCH IN DIAMETER AS CAPE WITHIN THE -10 TO -20
DEGREE PORTION OF THE ATMOSPHERE IS NOT GREAT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
140 PM EDT UPDATE...
TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA AS THE SFC LOW
ATTENDANT WITH THE UPPER LVL TROUGH BRINGING THE POTENTIAL FOR
SEVERE WEATHER TODAY MOVES ALONG THE US/CANADIAN BORDER. COOLER
AND SLIGHTLY DRIER AIR WILL FOLLOW BEHIND THE PASSAGE. THIS MAY BE
ENOUGH TO CAUSE LINGERING SHOWERS OVER THE REGION FROM THE
AFTERNOON/EARLY EVENING ACTIVITY TO DIMINISH. SKIES WILL REMAIN MOSTLY
EARLY WED MORNING THUS TEMPS ARE EXPECTED TO REMAIN IN THE LOW 60S
ACROSS THE REGION.

WED THE UPPR LVL TROUGH AXIS WILL SHIFT SLIGHTLY EAST AND START TO
LIFT NORTH. THE MAIN SUBSIDENCE ATTENDANT WITH THE TROUGH WILL
REMAIN WELL TO THE NORTH OF THE CWA... THUS WE WILL REMAIN UNDER
CYCLONIC FLOW ALOFT THROUGH MUCH OF THE DAY ON WEDNESDAY. THE
COMBINATION FROM UPPR LVL DYNAMICS AND THE BOUNDARY LAYER HAVING
SOME INSTABILITY WED... WILL PRODUCE SHOWERS AND THUNDERSTORMS. THESE
SHOWERS WILL BE DIURNAL DRIVEN AND WHEN THE SUNSETS EXPECT SHOWERS
START TO DIMINISH. REGIONS MAY SEE SOME SUN EARLY ON... HOWEVER
EXPECT A DENSE CU DECK TO BUILD QUICKLY WED AFTERNOON. THIS WILL
KEEP TEMPS COOLER THAN YESTERDAY. WED NIGHT A SECONDARY COLD FRONT WILL
MOVE THROUGH THE REGION ENDING WHAT SHOWERS STILL LINGER.

THURSDAY HIGH PRESSURE WILL START TO BUILD INTO THE NORTHEAST FROM
THE WEST WHICH WILL ALLOW A COUPLE OF BEAUTIFUL DAYS TO RETURN
BACK INTO THE REGION. TEMPERATURES ARE EXPECTED TO REMAIN IN THE
70S AS DEW POINTS WILL BE IN THE 50S. EACH NIGHT TEMPS WILL FALL
INTO THE LOW TO MID 50S. THURS AND FRI WILL BE TRANQUIL WEATHER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
3 PM UPDATE...
HIPRES WL BE SHIFTING OFF THE COAST IN THE EARLY PART OF THE
EXTNDD WITH RETURN FLOW BEGINNING TO KICK IN DRG THE DAY SATURDAY.
THIS MAY LEAD TO SLGT CHC THUNDER DRG THE AFTN HRS AS FRONTAL
BNDRY SETS UP TO OUR WEST SUN MRNG. AS FNT APPRCHS DRG THE DAY ON
SUNDAY POPS WL INCRS TO HICHC AND WITH MULTIPLE WVS POSSIBLY
RIDING UP ALONG BNDRY THRU EARLY IN THE WEEK THE CHC FOR THUNDER
CONTS UNTIL FROPA OCCURS BY TUE MRNG. TEMPS WL MODERATE TO ABV
NORMAL FOR THE WEEKEND BFR DROPPING OFF TO NR NORMAL FOLLOWING
FROPA. HV BASICALLY FOLLOWED WPC GUIDANCE WITH JUST A FEW TWEEKS
FOR COLLABORATION WITH SURROUNDING OFFICES.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAJOR CONCERN FOR THIS TAF PACKAGE IS THE TIMING OF A POTENTIALLY
SEVERE SQUALL LINE ACROSS ALL TAF SITES LATE THIS AFTERNOON INTO
THE EARLY EVENING. WITH THIS LINE...I EXPECT IFR CIG/VSBY +TSRA
AND A WEST WIND GUSTING TO AT LEAST 45 KNOTS. I PUT A TWO HOUR
TEMPO WINDOW FOR EACH TAF SITE WITH THESE IFR CONDITIONS AND
WINDS. CONFIDENCE IS MEDIUM THAT THE LINE OF STORMS WILL FALL IN
THIS 2 HOUR WINDOW OF TIME FOR EACH TAF SITE IN C NY AND NE PA. FOR
NOW SEE SQUALL LINE FOR KELM 20-22Z, KITH TO KSYR TO KBGM 21Z-
23Z, AND KRME TO KAVP 22Z-00Z WED. AFTER THE STORMS PASS...I
EXPECT A VFR LAYER OF SCT-BKN SC...THAT CUD GO MVFR AT KBGM. NOT
EXPECTING ANY SIGNIFICANT FOG FORMATION AS PER PREVIOUS TAF
FORECAST AS WINDS WILL REMAIN UP ALL NIGHT.

FOR WED AM...SEE MAINLY VFR CU AND MID CLDS.

WINDS WILL BE SW THIS AFTERNOON ARND 10 KNOTS GUSTING TO 20-25
KNOTS. WINDS WILL SLACKEN OVERNIGHT AND CONTINUE FROM THE W- SW
UNDER 10 KNOTS. FOR WED AM I EXPECT SW 5 TO 10 KNOTS.

OUTLOOK...

WED...VFR MAJORITY OF THE TIME...BUT RESTRICTIONS MAY OCCUR FROM
SCT SHRA/TSRA ESPECIALLY AFTN-EVE HRS.

THU-FRI-SAT...MAINLY VFR...EXCEPT PREDAWN VALLEY FOG KELM.
SUN...MAINLY VFR...POTENTIAL FOR MVFR IN SHRA AND TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...PVN
AVIATION...DJN
Hazardous weather outlook, Jul 8, 12:11 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
111 PM EDT TUE JUL 8 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-044-
047-072-091715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-SOUTHERN WAYNE-
111 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY.
A FEW COULD PRODUCE GUSTY WINDS...BUT ORGANIZED SEVERE WEATHER IS
NOT EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ062-PAZ048-091715-
SULLIVAN-PIKE-
111 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED WITHIN OUR
REGION LATE TODAY. THOUGH SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE TODAY...THE TIMING FOR THE MAIN
SEVERE THREAT APPEARS TO BE LATE THIS AFTERNOON THROUGH THIS
EVENING AS A STRONG FRONT APPROACHES. DAMAGING WINDS ARE THE
PRIMARY THREAT...BUT LARGE HAIL AND EVEN AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY.
A FEW COULD PRODUCE GUSTY WINDS...BUT ORGANIZED SEVERE WEATHER IS
NOT EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 8, 12:12 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
112 PM EDT TUE JUL 8 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-044-
047-072-082315-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...TOWANDA...
SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...WILKES-BARRE...
HAZLETON...HONESDALE
112 PM EDT TUE JUL 8 2014

...POTENTIAL FOR A MAJOR SEVERE WEATHER OUTBREAK THIS AFTERNOON
INTO THE EVENING...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

UNUSUALLY STRONG WINDS COMBINED WITH A WARM AND HUMID AIR MASS IS
SETTING THE STAGE FOR A POTENTIALLY SIGNIFICANT SEVERE WEATHER
OUTBREAK FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

A STRONG COLD FRONT WILL PUSH EAST THIS AFTERNOON AND TRIGGER A
LINE OF THUNDERSTORMS THAT WILL FORM OVER THE EASTERN OHIO VALLEY
AND EASTERN GREAT LAKES REGION EARLY THIS AFTERNOON. THE LINE OF
THUNDERSTORMS COULD PRODUCE INTENSE WINDS THAT COULD CAUSE
SIGNIFICANT DAMAGE LOCALLY AS IT RACES ACROSS CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA LATE THIS AFTERNOON INTO THIS EVENING. THERE IS
ALSO A THREAT FOR AN ISOLATED TORNADO.

BEST ESTIMATES FOR TIMING OF THE LINE OF SEVERE THUNDERSTORMS IS IN
THE ELMIRA CORNING AREA TO PENN YAN BETWEEN 4 AND 6 PM...FROM
SYRACUSE AND ITHACA TO CORTLAND...NORWICH...BINGHAMTON AND TOWANDA
BETWEEN 5 AND 7 PM...AND FROM UTICA AND COOPERSTOWN TO
DELHI...HANCOCK...MONTROSE AND THE GREATER SCRANTON WILKES BARRE
AREAS BETWEEN 6 PM AND 8 PM.

WINDS COULD EXCEED 70 MPH LOCALLY AND CAUSE SIGNIFICANT DAMAGE
FROM THUNDERSTORMS. THERE WILL ALSO BE FREQUENT LIGHTNING...BRIEF
BUT INTENSE RAINFALL AND EVEN A CHANCE FOR AN ISOLATED TORNADO.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS POTENTIAL SEVERE WEATHER SITUATION. YOU COULD
ALSO VISIT OUR WEBSITE AT HTTP://WEATHER.GOV/BGM

NYZ062-PAZ048-082315-
SULLIVAN-PIKE-
INCLUDING THE CITIES OF...MONTICELLO...MILFORD
112 PM EDT TUE JUL 8 2014

...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS THIS EVENING...

A LINE OF SEVERE THUNDERSTORMS COULD REACH THE SOUTHERN CATSKILLS
AND POCONOES MAINLY AFTER 7 PM. THE POTENTIAL EXISTS FOR THIS LINE
OF STORMS TO PRODUCE LOCALLY DAMAGING WINDS...HAIL AND LOCALLY
HEAVY RAINFALL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

DAVE NICOSIA

The radar

The Binghamton radar (KBGM), 101 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Yates

When
July 8, 3:58 PM EST
Where
Yates County, 0.69 mi N of Penn Yan Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.660, -77.050

A tree was blown down on a car.

Thunderstorm Wind, Onondaga

When
July 8, 4:30 PM EST
Where
Onondaga County, 0.69 mi N of Fawn Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.160, -76.330

Numerous trees were uprooted.

Thunderstorm Wind, Onondaga

When
July 8, 4:49 PM EST
Where
Onondaga County, 0.86 mi NW of Camillus
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
43.040, -76.310

A confirmed microburst produce 65 to 75 MPH winds which downed large branches. Some evergreen trees were snapped and trees were uprooted.

Thunderstorm Wind, Onondaga

When
July 8, 4:50 PM EST
Where
Onondaga County, 0.69 mi N of Solvay
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.060, -76.220

Much of the roof of West End Bar and Grille at the New York State Fairgrounds was peeled off. Time was approximated on radar.

Hail, Onondaga

When
July 8, 4:58 PM EST
Where
Onondaga County, 0.86 mi NE of Solvay
Measured
1 in hail
Reported by
Public
Coordinates
43.060, -76.210

Hail was accompanied by 50-55 MPH winds.

Thunderstorm Wind, Onondaga

When
July 8, 5:00 PM EST
Where
Onondaga County, 0.86 mi SE of East Syracuse
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
43.060, -76.070

Numerous trees were blown down on houses.

Thunderstorm Wind, Tompkins

When
July 8, 5:00 PM EST
Where
Tompkins County, 1.23 mi NE of Waterburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.510, -76.650

A few large trees were knocked down.

Thunderstorm Wind, Onondaga

When
July 8, 5:04 PM EST
Where
Onondaga County, 0.86 mi SE of East Syracuse
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
43.060, -76.070

A confirmed microburst produced winds of between 65 and 75 MPH in East Syracuse. Widespread tree damage and a few snapped power poles occurred.

Thunderstorm Wind, Onondaga

When
July 8, 5:05 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.040, -76.140

Trees and power lines were blown down on Fremont Road and Kirkville Road.

Thunderstorm Wind, Schuyler

When
July 8, 5:23 PM EST
Where
Schuyler County, Montour Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.350, -76.850

Trees were blown down on wires and houses.

Thunderstorm Wind, Madison

When
July 8, 5:27 PM EST
Where
Madison County, 0.5 mi E of Canastota
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.080, -75.760

Trees and wires were blown down.

Tornado, Oneida

When
July 8, 5:33 PM EST
Where
Oneida County, New London
Rating
EF1
Path length
1 mi
Path width
600 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
43.200, -75.600

An EF1 tornado touched down with estimated maximum wind speeds of 80 to 90 MPH. It traveled with a path length of 1 mile and a maximum path width of 600 yards. This tornado damaged a pavilion, lightly damaged a home and uprooted numerous trees.

Thunderstorm Wind, Oneida

When
July 8, 5:39 PM EST
Where
Oneida County, 0.69 mi N of Sylvan Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
State Official
Coordinates
43.210, -75.730

Trees and wires were blown down on a house with a possible structural collapse.

Thunderstorm Wind, Tompkins

When
July 8, 5:40 PM EST
Where
Tompkins County, 0.69 mi S of Freeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.510, -76.350

Many trees and powerlines were blown down.

Thunderstorm Wind, Oneida

When
July 8, 5:50 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.230, -75.490

Numerous trees were blown down.

Thunderstorm Wind, Oneida

When
July 8, 5:50 PM EST
Where
Oneida County, Rome
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.220, -75.470

A confirmed 60-70 MPH microburst went through the city of Rome. It caused some branches to blow down and uproot a few trees.

Hail, Oneida

When
July 8, 5:51 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Thunderstorm Wind, Oneida

When
July 8, 5:51 PM EST
Where
Oneida County, 1.01 mi E of (Rme)griffis Afb Rom
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.230, -75.400

Thunderstorm Wind, Oneida

When
July 8, 5:55 PM EST
Where
Oneida County, Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.130, -75.580

A roof was blown off of a residence on Route 26.

Tornado, Madison

When
July 8, 6:02 PM EST to 6:05 PM EST
Where
Madison County, 2.05 mi NE of Peterboro
Rating
EF2
Path length
2.5 mi
Path width
235 yd
Deaths
4 direct, 0 indirect
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
42.990, -75.640

A tornado touched down in Smithfield just 2 miles to the northeast of Peterboro. This EF2 tornado with a path length of 2.5 miles and a path width of 235 yard resulted in 4 fatalities in Smithfield. Three homes were destroyed and 5 additional homes sustained significant damage.

Thunderstorm Wind, Oneida

When
July 8, 6:10 PM EST
Where
Oneida County, 0.85 mi SW of Steuben to 0.85 mi SE of Ninety Six Corners
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.310, -75.290

Downburst winds impacted a 10 mile long area by about one mile wide. Most of the damage was sporadic until near Route 365 and Fairchild Road. Just south of the Stop and Go on Route 365, hundreds of hardwood trees were uprooted and snapped. Some minor damage to a house was found. Strongest winds were found here and estimated to be between 85 and 95 MPH. The damage path continued northeast across Route 365. Two more separate blow downs were found near Twin Rock Road. Winds here were between 75 and 85 mph.

Thunderstorm Wind, Chenango

When
July 8, 6:20 PM EST
Where
Chenango County, 0.69 mi N of East Pharsalia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.560, -75.720

Multiple trees were blown down on County Route 7. Poles with wires were blown down on County Route 10.

Hail, Oneida

When
July 8, 6:25 PM EST
Where
Oneida County, 0.5 mi E of Marcy
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.170, -75.290

Trees were also uprooted.

Tornado, Oneida

When
July 8, 6:25 PM EST
Where
Oneida County, Deerfield
Rating
EF1
Path length
1.3 mi
Path width
65 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
43.120, -75.220

A small tornado tracked for approximately 1.3 miles through a residential area near Utica NY. The tornado was rated as an EF1 with maximum estimated wind speeds of 90 MPH. Dozens of trees were chopped up or felled by the tornado and one residence lost two walls of an attached garage. Several other residences experienced shingle and siding damages.

Thunderstorm Wind, Delaware

When
July 8, 6:40 PM EST
Where
Delaware County, Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.950, -75.280

Multiple trees were blown down through town.

Thunderstorm Wind, Delaware

When
July 8, 7:00 PM EST
Where
Delaware County, East Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.980, -75.120

Trees were blown down.

Thunderstorm Wind, Sullivan

When
July 8, 7:20 PM EST
Where
Sullivan County, 1.03 mi E of Hortonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.770, -75.010

A few trees were blown down in the Town of Delaware.

Hail, Otsego

When
July 9, 3:56 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
0.88 in hail
Reported by
Public
Coordinates
42.590, -74.950

Hail, Otsego

When
July 9, 4:12 PM EST
Where
Otsego County, Westford
Measured
1 in hail
Reported by
Public
Coordinates
42.650, -74.780

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Madison2014-07-0835FemaleMobile/Trailer HomeDirect
Tornado, Madison2014-07-0870FemaleMobile/Trailer HomeDirect
Tornado, Madison2014-07-080FemaleMobile/Trailer HomeDirect
Tornado, Madison2014-07-0853MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyThe tornado archive for New York, 2014Warnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520554, 520555, 520941, 520556, 520546, 520557, 520558, 520942, 520559, 520560, 520561, 520551, 520562, 520563, 520564, 521050, 520547, 520571, 520565, 520552, 520944, 520567, 520548, 520553, 520570, 520568, 520569, 520549, 520550.